Virginia, 2021

Damaging Winds in Virginia, June 21, 2021

June 21, 2021 · NWS MRX · 2 events in 2 counties and zones

A strong cold front approached the Tennessee Valley and southern Appalachians during the late afternoon and evening hours of Monday, June 21. A warm and humid air mass ahead of the front (following the remnants of Tropical Storm Claudette) led to the development of numerous clusters of strong to severe thunderstorms that tracked from west to east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front approached the Tennessee Valley and southern Appalachians during the late afternoon and evening hours of Monday, June 21. A warm and humid air mass ahead of the front (following the remnants of Tropical Storm Claudette) led to the development of numerous clusters of strong to severe thunderstorms that tracked from west to east. In southwest Virginia, the main impact from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 1:53 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 1:53 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
253 PM EDT Mon Jun 21 2021

.SHORT TERM...(Today through Tuesday)...

Key Messages:

1. Widespread showers and thunderstorms this evening, a few of which
could be strong to severe with damaging winds, marginally severe
hail, and isolated flash flooding being the primary hazards.

2. Drying out and cooler on Tuesday behind the front.

Discussion:

Broad longwave H5 troughing highlights the upper pattern this
afternoon across the central CONUS with a series of embedded
shortwaves passing through the mean flow.  At the surface, a parent
low pressure system centered over Ontario extends well southward
through the Great Lakes into the OH/TN Valley regions, with a
training cold front advecting eastward across the MS and OH rivers
at this time. Out ahead across East TN and southwest VA/NC is a
reinforced warm sector with enhanced sly flow around 20-30kts
favoring dewpoints in the upr 60s to low 70s (despite mixing) with
surface temperatures in the 80s for most locales, nearing 90 in the
southern valley.

Latest WV/88D analysis indicates shortwave energy tracking across
the northern OH Valley ahead of the approaching H3 jetmax
right/entrance region, all which continues to support ongoing and
additional convection this afternoon.  Guidance progs said
prefrontal convection dropping southeast across East TN and southwest
VA this afternoon amidst MLCAPE in excess of 1500j/kg and roughly
25kts EBS (along/north of I40), which could combine to support
organized strong/severe convection this afternoon with the primary
threats being damaging winds and marginally severe hail.  Moving
forward through the evening/overnight, ample instability ahead of
the front will support an ongoing strong/severe wind threat as the
front arrives/passes, however with less of a hail threat. In
addition to the severe hazards, slow moving and possibly training
convection could result in isolated flash flooding, although overall
dry antecedent conditions should limit this threat. All in all, the
fcst features likely/categorical pops through the evening/overnight.

By Tuesday morning the front should be entering/clearing the
Southern Appalachians allowing for the intrusion of cooler/drier
high pressure across the TN Valley region.  With that, pops will
taper sharply from the west through late morning revealing a dry
forecast for the second half of the day amidst increasing sunshine
and much cooler temperatures, likely 8-10 degrees below normal.

CDG

.LONG TERM...(Tuesday Night through Sunday)...

Front and precipitation will be well east of the area by Tuesday
afternoon. Skies should be mostly clear with maybe a few lingering
clouds behind the front, and temperatures will be pretty cool with
daytime highs on Tuesday expected to remain in the 70's or lower
across most of the eastern Tennessee Valley. Mostly sunny and dry
weather will continue through at least Thursday with a slow warming
trend as a mid level ridge begins to build in from the west and low
level flow returns to a more southerly orientation.

Towards the end of the week and over the weekend the next weather
system will begin to impact the area. Another front is expected to
move in from the northwest trailing along a surface low moving
through the Great Lakes or Ohio Valley being forced through along
with an upper trough over the northern U.S. Models are now painting
a picture where the front slows down and possibly stalls out
somewhere across the Tennessee or Ohio Valleys and we get into a
more unsettled pattern over the weekend and next week. Ahead of the
front we could see some diurnal showers and thunderstorms with the
more southerly moist flow out of the Gulf. But models have backed
off a bit on this prospect and are keeping more of the storms
confined to right around the frontal boundary, likely because the
front is now looking like it might slow down more than previously
forecasted. So have been able to drop PoPs down a bit at the end of
the week, and have increased them over the weekend with higher
confidence on timing of the front. Still a bit up in the air on the
location of this slow moving front over the weekend which should
correspond to the most widespread and heaviest rain totals.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

A mixture of VFR/MVFR and possibly some IFR during this taf cycle
as a cold front and associated convection work through the region.
Convection continues to increase this afternoon ahead of the front
with more coverage favored along the front this evening. With
that, some strong/severe storms are possible at all terminals,
with the highest probs being at TYS/TRI. Prevailed VCSH/VCTS with
tempos at all sites for shra/tsra amidst low VFR to MVFR cigs
this afternoon/evening, with prevailing shra and continued MVFR
(possibly IFR at TRI) tonight. All precipitation will exit with
cigs lifting late in the period. Winds will remain elevated with
some 25-30kts gusts this afternoon/evening ahead of the front out
of the sw, veering wly then nwly late the period and decreasing
into the the 5-7kts range.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  80  60  84  65 /  80  50   0  10  10
Knoxville McGhee Tyson Airport, TN  65  78  57  83  62 /  80  70   0  10  10
Oak Ridge, TN                       63  78  57  82  61 /  90  60   0   0   0
Tri Cities Airport, TN              63  75  52  80  58 /  90  90   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 21, 2:50 AM EST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 AM EDT Mon Jun 21 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
350 AM EDT Mon Jun 21 2021 /250 AM CDT Mon Jun 21 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A few strong to severe storms could be seen late this afternoon
through tonight, ahead of a strong cold front. Damaging winds
will be the primary hazard expected with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of any
thunderstorm related damage would be appreciated.

In the hours before

Local storm report, Jun 21, 5:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     MOUNT CARMEL            36.56N 82.66W
06/21/2021                   HAWKINS            TN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Jun 21, 5:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     2 NE RUTLEDGE           36.29N 83.50W
06/21/2021                   GRAINGER           TN   LAW ENFORCEMENT

            SEVERE TREES DOWN.

&&

DH
Local storm report, Jun 21, 5:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     6 NW HOWARD QUARTER     36.54N 83.48W
06/21/2021                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

DH
Local storm report, Jun 21, 5:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     3 ESE CLAIRFIELD        36.53N 83.91W
06/21/2021                   CLAIBORNE          TN   PUBLIC

            SEVERAL TREES DOWN NEAR THE CLAIRFIELD AREA.

&&

DH
Special weather statement, Jun 21, 5:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
625 PM EDT Mon Jun 21 2021

TNZ084>086-099>101-212330-
West Polk TN-Northwest Monroe TN-Bradley TN-Hamilton TN-Meigs TN-
McMinn TN-
625 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTH CENTRAL MEIGS...
NORTHWESTERN POLK...MCMINN AND EAST CENTRAL HAMILTON COUNTIES UNTIL
730 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cleveland, Athens, Benton, Etowah, Charleston, East Cleveland,
Wildwood Lake, South Cleveland, Englewood and Calhoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 8508 3557 8465 3527 8433 3526 8434
      3504 8482
TIME...MOT...LOC 2225Z 235DEG 28KT 3520 8497

Garuckas
Local storm report, Jun 21, 5:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 SSE ROSE HILL         36.65N 83.26W
06/21/2021                   LEE                VA   PUBLIC

            A FEW TREES DOWN.

&&

DH

The radar

The Knoxville radar (KMRX), 55 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 21, 5:30 PM EST
Where
Lee County, 1.66 mi W of Stickley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.650, -83.260

A few trees were blown down.

Thunderstorm Wind, Wise

When
June 21, 6:21 PM EST
Where
Wise County, 1.77 mi SE of Peaks Store
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.030, -82.600

Numerous trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958049, 958050.